Friday, December 19, 2014
High Blood Pressure
Blood pressure and Adderall
The reason I reached this page is because I also take Adderall, and have for approximately 2 & 1/2 years. In the last year my blood pressure has gone up. I know this because the nurses at my Doctor`s office have mentioned it, asking if someone made me angry on my way to the office, etc. Although my physician has never mentioned it to me, even after I asked him if my B/P was high. His response was "Nah, you`re ok". I am a 49 yr. old white female, about 20-25 lbs. overweight. I visited a medical weight loss clinic today and part of their work up was to take my B/P. It was a whopping 170/102. I am a little on the scared side right now. I have also just gotten my Adderall refilled but haven`t taken any in about a week. Should I not take it? I have an appointment at my Primary Physicians office on Friday, however , not with him. Other than addressing the B/P issue, are there any suggestions to help lower it immediately? Sorry for the lengthy comment.
Adderall is an extended release amphetamine combination. Adderall causes a mild increase in blood pressure in most patients, but some individuals may be more susceptible to amphetamine and have a much greater increase.
In your case, Adderall may be responsible for your high blood pressure. A reading of 170/102 is certainly of concern. You will need an evaluation by a physician, and probably will need to take some anti-hypertensive medication. The decision to stay on Adderall depends on the benefit you get from this drug, and the ability to control your blood pressure with other medication.
The current guidelines state that a normal blood pressure is 120/80 or lower, and that patients with a blood pressure over 140/90 definitely need treatment.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati